Scientists suspect low-dose effects have led to global epidemic
by BelindaBrit on Fri Mar 27, 2009 12:00 AM
My Mother was diagnosed with Esophageal Cancer Oct 2007. Her tumor was high up in her Esophagus close to her voicebox. She underwent intense 12 week Radiation directly on the tumor and at the same time started chemo. She received the maximum radiation allowed and stopped in December with 2 more chemo sessions taking her to March of 2008. During that time, heavy discussion was on her having surgery, which would have included removal of voicebox. We looked into Cyberknife (non-evasive) radiation which is more pinpoint on the tumor and centers are beginning to pop up with this treatment which is newer than the current one being used. We could not use it because my Mum had already received max dosage. link here explains Cyberknife. www.youtube.com/watch?v=3gH2zjTfojo For over a month we read this message board, reading from all the good and bad. It was a serious decision and had to weigh the quality of life to the longivity of it. My Mother decided against the surgery and we prepared ourselves. 3 months later we went for another CT/PET scan and the Radiation and chemo had continued even after stopping treatement to do its work. They found no traces of Cancer and a follow up biopsy confirmed. Feb 2009 also showed no traces with her follow up CT/PET scan. What my Mother has now is continued saliva/mucus discomfort because the Tumor is now a scar lump in her Esophagus and she can barely sip water and continues to have to spit the saliva/mucus into a tissue. The ENT doctor said you usually get alot of symptoms like this, including loss of some hearing which Mum also lost for a year after radiation. If symtoms same after a year, then they will stay that way. This is something she will have to live with for the rest of her life. She is on Dilaudid which helps this discomfort which is another issue as this is an Opiad and very addictive.
I would say to everyone who for the right reasons has to go on these medications, but to be very careful as these very medications can change your life as well. My mum suffers from severe panic attacks and is on anti-depressants as well.
Without a doubt we are very happy that Mum has survived this and I plan to take her home to England to see her Brother. Its not always the end of the struggle but there are places such as Pain Therapy centers to help with those effects that stay well after the treatments.
I would definitely always look for a second opionion when it comes to possible surgery. Websites on the large Cancer Hospitals in the country are extremely helpful even if you are far away.
Well wishes to all those going through this and thank you to all who use this bulletin board because it was a huge help in reading everyones stories. Care to all. Belinda
by doingfine on Sat Mar 28, 2009 12:00 AM
by TrueBrit on Fri Apr 03, 2009 12:00 AM
is it a miracle, the medics refer to what you describe a a pathologic remission. I am glad to hear someone out there has experienced this.
My husband has stage 2 EC we are in that window of time before surgery. Surgery terrifes us both. But your Mother is a lucky, lucky woman.
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
We care about your feedback. Let us know how we can improve your CancerCompass experience.